Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 159, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 23, 2004, 5:30 PM MDT for Grant County, Morton County, North Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2004, 5:30 PM MDT (23:30 UTC)
- Expired
- Aug 23, 2004, 6:30 PM MDT
- In force
- 60 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
Counties Grant County, ND, Morton County, ND
The radar
The Bismarck radar (KBIS), 82 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 23, 2:25 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 890 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 383 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 232330 SVRBIS NDC037-059-240030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 628 PM CDT MON AUG 23 2004 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA NORTHWESTERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 730 PM CDT(630 PM MDT) * AT 628 PM CDT(528 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES SOUTHWEST OF GLEN ULLIN... OR ABOUT 41 MILES SOUTHEAST OF DICKINSON...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LAKE TSCHIDA RECREATION AREA AT 640 CDT GLEN ULLIN AROUND 650 PM CDT ALMONT AROUND 705 PM CDT SEVERE THUNDERSTORMS CAN PRODUCE TORNADOS WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. LAT...LON 4652 10204 4653 10151 4698 10147 4686 10207 $$ WAA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:15 PM MDT, 3 hours 15 minutes earlier.
Area forecast discussion, Aug 23, 2:15 PM MDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 315 PM CDT MON AUG 23 2004 .SHORT TERM... PROBLEM FOR THE DAY WILL BE THUNDERSTORM DEVELOPMENT TONIGHT. BIS VAD WINDS SHOW 30 KT SOUTH WINDS AT LOW LEVELS AND DEWPOINTS HAVE BEEN GOING UP AS THE SURFACE LOW IN EASTERN MONTANA CONTINUES TO MOVE SLOWLY EAST. TEMPERATURES HAVE BEEN SUPPRESSED BY CLOUDS THROUGH THE MORNING AND EARLY AFTERNOON...BUT CLEARING ACROSS THE SOUTH AND SOUTHWEST SHOULD ALLOW TEMPS TO REACH THE 70S. MODELS CONTINUE TO SHOW GOOD CAPE AHEAD OF THE LOW. K INDEX WILL BE IN THE MID 30S INDICATING POTENTIAL FOR HEAVY RAIN. THUNDERSTORMS NOW IN NORTH CENTRAL ND LACK SUPPORT AND ARE UNLIKELY TO GO SEVERE...BUT WILL LIKELY SEE TSTMS DEVELOP IN THE CLEAR WARM AIR TO THE SOUTH AND WEST AND ADVECT INTO THE AREA. THE MODELS ALL MOVE THE SURFACE LOW EAST OF THE FORECAST AREA BY TUESDAY MORNING...WITH GOOD DRYING IN WEST TO NORTHWEST WINDS AND SUBSIDENCE ALOFT. THE CU INDEX AND TQ INDEX SHOW LITTLE SUPPORT OF CU/SHOWER DEVELOPMENT SO WILL NOT MENTION PRECIP EXCEPT FOR SLIGHT CHANCE MORNING SHOWERS FAR NORTHWEST. WITH ANOTHER UPPER LEVEL TROUGH DIGGING INTO THE WEST BY THURSDAY AFTERNOON...EXPECT ANOTHER CHANCE OF TSTMS THURSDAY AND THURSDAY NIGHT. WATCH TO BE ISSUED SOON BY SPC. .LONG TERM... FRIDAY THROUGH MONDAY...THUNDERSTORMS CONTINUE FRIDAY WITH LONGWAVE TROUGH OVER THE ROCKIES AND SOUTHWEST FLOW ALOFT OVER NORTH DAKOTA WITH SERIES OF SHORTWAVE ENERGY IMPULSES MOVING THROUGH THE FLOW. MODELS BRING ANOTHER SHORTWAVE BEHIND THIS MAIN IMPULSE ON SUNDAY...BUT WILL KEEP FORECAST DRY FOR NOW AS MAIN FORCING HAS MOVED EAST. BUILDING RIDGE FROM THE WEST ON SUNDAY AND MONDAY. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TSW/JV
Hazardous weather outlook, Aug 23, 3:04 AM MDT, 14 hours 26 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-010000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 404 AM CDT MON AUG 23 2004 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-240903- ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN- EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN- MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER- PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD- WELLS-WILLIAMS- INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN... DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN... WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON... HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT... BEACH AND ASHLEY 404 AM CDT MON AUG 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS WESTERN AND CENTRAL NORTH DAKOTA TODAY AND EVENING ALONG AND AHEAD OF A SLOW MOVING TROUGH OF LOW PRESSURE. A FEW STORMS MAY BE SEVERE TODAY AND EVENING WITH THE PRIMARY THREAT BEING HAIL AND LOCALLY DAMAGING THUNDERSTORM WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. RGT
In the hours before
Special weather statement, Aug 23, 3:40 PM MDT, 1 hour 50 minutes before
NDZ001-009-017-230039 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 439 PM CDT MON AUG 23 2004 AT 436 PM CDT LOCAL RADAR INDICATED A LINE OF ISOLATED THUNDERSTORMS IN SOUTHERN MCKENZIE AND WESTERN WILLIAMS COUNTIES MOVING NORTHEAST AT 30 MPH. THESE STORMS ARE EXPECTED TO CONTINUE MOVING NORTHEAST THROUGH THE COUNTIES THROUGH THE EARLY EVENING HOURS. LIGHT TO MODERATE PRECIPITATION...BRIEF GUSTY WINDS AND DANGEROUS LIGHTNING ARE POSSIBLE WITH THESE STORMS. USE CAUTION TO ASSURE SAFETY DURING OUTDOOR ACTIVITY. ASSID
Local storm report, Aug 23, 4:44 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
544 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 13 NE REEDER 46.24N 102.75W
08/23/2004 1.00 INCH ADAMS ND TRAINED SPOTTER
GROUND WHITE WITH HAIL.
&&
SWLocal storm report, Aug 23, 5:07 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
607 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 4 E REGENT 46.42N 102.47W
08/23/2004 1.00 INCH HETTINGER ND TRAINED SPOTTER
&&
SWThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 4:15 PM MDT | Severe Thunderstorm Warning | BIS | Adams | 60 min |
| Aug 23, 4:34 PM MDT | Severe Thunderstorm Warning | BIS | Hettinger | 56 min |
| Aug 23, 5:43 PM MDT | Tornado Warning | BIS | Grant | 32 min |
| Aug 23, 5:58 PM MDT | Tornado Warning | BIS | Morton | 32 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.